Heroin provides a burst or rush of good feelings, and users feel "high" and relaxed. This may be followed by drowsiness and nausea.
Many people who are addicted to heroin inject the drug into a vein with needles, and may inject the drug several times a day. Over time, the needle marks, or tracks, can become permanent scars.
Often, heroin addicts will share needles, which can lead to infection with dangerous germs like hepatitis B, hepatitis C, or HIV, the virus that causes AIDS.
Heroin is a very addictive drug and many people find it extremely difficult to stop using it — even after using it for just the first or second time. Heroin users constantly crave their next dose.
If heroin addicts suddenly try to stop using the drug or are unable to get another dose, they often develop withdrawal symptoms, like feelings of panic, sleeplessness, bad chills and sweats, muscle pain, stomach cramps, nausea, vomiting, and diarrhea.
Taking an overdose of heroin can cause a person to stop breathing and die. This is especially true if the heroin is mixed with a synthetic opioid like fentanyl. Many dealers now lace heroin with fentanyl, a painkiller that is much stronger than heroin and can cause an overdose more quickly.